Kidney-Lung-Brain Cancer: Sutent = Heart Damage

MF (H614) is a 49-year old male.  He and his family came to seek our help on 27 May 2011. Watch this video and listen to his story.

 

 

Gist of our conversation.

  • MF was diagnosed with kidney cancer in June 2004. As a result his left kidney was removed. This operation cost him RM 8,000. After the operation MF was told that everything would be alright since the cancer had been removed. He was told not to worry and could go back to his normal life again. After all, the cancer has been cured.
  • It was not to be.  Three years later, June 2007, the cancer had spread to his lungs. MF received 10 times of radiation treatments. Then he was told that there was no further treatment.
  • MF turned to herbs. He received fresh herbs from a farm in Johor. He took the herbs for almost one a half years. According to MF, his lung cancer did not improve, but he did not get worse either.
  • But a CT scan done on 1 April 2009 showed the mass had increased in size from 5 x 5 x 7cm to 4 x 11.5 x 6 cm. The lymph node increased (?) from 2.5 x 4.5 x 6 cm to 3 x 3 x 4 cm. Impression: Features are suggestive of progressive enlargement of the right hilaar mass with lymph nod metastasis. Suspicious right main pulmonary artery thrombosis.
  • MF turned to medical treatment again. In May 2009, he was accepted into a Patent Assistance Program on Sutent offered by a local university hospital. For the first three months on Sutent, MF had to pay a total cost of RM 51,000 for the drug. After that, Sutent was supplied free of charge.
  • A CT scan on 4 September 2009, i.e.,  after about four months on Sutent – showed the right lower lobe is much smaller now …  measures approximately 5 x 4.4 cm.  Impression: Left renal cell carcinoma with lung metastases post nephrectomy and chemotherapy showing good response to chemotherapy as evidenced by significant reduction in size of the lung metastases.
  • MF was on Sutent from May 2009 until March 2011. He took 4 pills a day for 4 weeks followed by 2 weeks of rest. Then the cycle was repeated. He suffered numerous side effects after taking Sutent. Among them are:
  1. swollen and bleeding gum
  2. fingers of skin became thin and peeled off
  3. legs with blisters with fluid. It was painful when he stepped on the floor.
  4. rashes on the body
  5. breathing was slow
  6. coughs with blood clot
  7. skin became yellow like jaundice
  8. his black hairs and eye brow turned white
  9. urine with bubbles
  10. the worse side effect was heart failure – currently on heart medications.

He wrote, “This problem (heart failure) was detected in February 2011. And the doctor advised me to stop Sutent indefinitely. Now, I am looking for an alternative treatment. Hopefully you can help me.”

Update

 

3 June 2011

Dear Dr. Chris,

My father, from Malacca who visited you last Friday (27 May 2011) at Penang was admitted to Melaka General Hospital today. He doesn’t have energy to walk, lost the power to speak and see everything in blur ways. May I know what causes all these? My mother gave him the herbal tea to drink as you told. And he lost his appetite. Thus when the doctor checked his sensitivity, his left side of body is less sensitive than his right side of body. Are these the symptoms of having mild stroke? Hope you can reply me as soon as possible. Thank you.

Reply: I cannot tell you exactly what happen — because I am not there to know what actually was going on … even more so when after all the drugs that he was taking …. he is the one who took Sutent and got the heart attack right?

7 June

Dear Dr.Chris,

My father’s cancer cells from the kidney which spread to the lungs a few years ago, now has spread to his brain. I found this from the doctor after doing the CT scan yesterday. The doctor says that there are many white spots on his brain and he has a high level of calcium. Doctor says that maybe it has spread to the bone too, but unfortunately, they don’t have the machine for the bone scan in Melaka General Hospital. And, my father keeps on complaining about his headache. What should my mother and I do right now?

Reply: I think I have already told you this … from the Kidney it goes to the lungs and from the lungs it goes to the brain. That is the way it goes and Suntent makes things worse. I am in the US now and shall only come home in July. I really don’t know what else to say.

Lessons we can learn from this case

1. Surgery does not cure any cancer. It is a big mistake to think that after a surgery, the cancer is gone. It is most unfortunate that patients are not forewarned of this possibility of recurrence.  Even if you are told that the cancer has all been taken out, please take this with a pinch of salt! The cancer can come back again. And if you are told to go home and eat anything you like, remember that may not be a good advice at all as in this case. Read another story, Kidney Cancer Part 1: Get it removed! …….

2. MF was on herbs for more than a year. He was not getting worse. He said he was not getting better either. For sure, he did not suffer during those months while on herbs. Also he did not have to spend RM 51,000 on the herbs. MF turned to Sutent and he took the drug for over a year. He had to endure all the side effects. Sutent consumption had to be stopped after his heart was damaged. Which is more beneficial – the so called unproven herbs or the so called scientifically proven Sutent? In addition to those side effects, he had to fork out RM 51,000 –  worth it?

3.  After about four months on Sutent, the CT scan showed the lung mass became smaller. The CT scan report reads, “good response to chemotherapy as evidenced by significant reduction in size of the lung metastases”. Unfortunately, reduction in tumour size (although accepted by the US-FDA and medical community as an indicator of effectiveness) is meaningless. After a prolonged consumption of Sutent, in February 2011, MF suffered a heart failure and the doctor advised MF to stop taking Sutent indefinitely. So ended this sad story about Sutent.

4.  Before taking any chemo drugs – this is our advice to all patients. Ask some basic questions first  — such as, Can the drug cure your cancer? What are the side effects of the drugs?  Check with the internet to verify the information provided to you by the doctors.  Be reminded by what Professor Jane Plant said (in Prostate Cancer, page 231), “Much of the advice given to us, even from some government sources, cannot be regarded as reliable, because of the overwhelming influence of vested-interest groups. We must, therefore, rely very much on ourselves and our own efforts to safeguarding our health.”

Below are information obtained from the official website of the Sutent company http://www.sutent.com/

The possible side effects of Sutent are

  1. SUTENT can cause serious liver problems, including death.
  2. SUTENT may cause heart problems, including: heart failure, heart muscle problems (cardiomyopathy) and abnormal heart rhythm changes.
  3. SUTENT may cause high blood pressure
  4. SUTENT may cause bleeding sometimes leading to death. Serious bleeding problem such as painful swollen stomach (abdomen), vomiting blood, black sticky stools and bloody urine
  5. SUTENT may cause hormone problems, including thyroid and adrenal gland problem.
  6. Tiredness that worsens and does not go away
  7. Loss of appetite
  8. Heat intolerance
  9. Feeling nervous or agitated, tremors
  10. Sweating
  11. Nausea or vomiting
  12. Diarrhea
  13. Fast heart rate
  14. Weight gain or weight loss
  15. Feeling depressed
  16. Irregular menstrual periods or no menstrual periods
  17. Headache or change in your mental status.
  18. Hair loss
  19. The medicine in SUTENT is yellow, and it may make your skin look yellow. Your skin and hair may get lighter in color
  20. Weakness
  21. Fever
  22. Gastrointestinal symptoms, including diarrhea, nausea, vomiting, mouth sores, upset stomach, abdominal pain, and constipation.
  23. Rash or other skin changes, including drier, thicker, or cracking skin
  24. Blisters or a rash on the palms of your hands and soles of your feet
  25. Taste changes
  26. Pain or swelling in your arms or legs
  27. Cough
  28. Shortness of breath
  29. Bleeding, such as nosebleeds or bleeding from cuts.

Alert … Beware

I accessed this link on 18 September 2011: http://www.druglib.com/adverse-reactions_side-effects/sutent/seriousness_death/

Sutent (Sunitinib) – Adverse Event Reports – Death

Cases resulting in death (704). You shall see the entry like this …

Suspect drug(s): Sutent

Possible Sutent side effects / adverse reactions in 52 year old male

Reported by a physician from United States on 2010-03-31

Patient: 52 year old male, weighing 70.0 kg (154.0 pounds)

Reactions: Renal Cancer, White Blood Cell Count Increased, Disease Progression

Adverse event resulted in: death

Suspect drug(s): Sutent

Read more: Sutent for Advance Kidney Cancer https://cancercaremalaysia.com/2011/09/18/sutent-for-advanced-kidney-cancer/

Kidney Cancer Part 2: Two Oncologists Two Different Opinions – Is Sutent indicated in this case? https://cancercaremalaysia.com/2011/09/19/kidney-cancer-part-2-two-oncologists-two-different-opinions-%E2%80%93-is-sutent-indicated-in-this-case/

Read more about Kidney Cancer:  https://cancercaremalaysia.com/category/kidney-cancer/

Advertisements

One thought on “Kidney-Lung-Brain Cancer: Sutent = Heart Damage

  1. Pingback: Kidney Cancer Part 1: Get the tumour removed! | CANCER STORY

Comments are closed.